Wyoming, 2003

Winter Storm in Wyoming, December 27 to 28, 2003

December 27 to 28, 2003 · NWS UNR · 6 events in 6 counties and zones

A strong winter storm moved through the Northern Plains and brought heavy snow and strong winds to much of Northeast Wyoming. Snowfall amounts were generally in the 4 to 8 inch range, with local amounts to 20 inches across the Bear Lodge Mountains and the Wyoming Black Hills.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong winter storm moved through the Northern Plains and brought heavy snow and strong winds to much of Northeast Wyoming. Snowfall amounts were generally in the 4 to 8 inch range, with local amounts to 20 inches across the Bear Lodge Mountains and the Wyoming Black Hills. Wind gusts up to 50 mph caused considerable blowing and drifting snow and reduced visibilities to less than a quarter mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 27, 3:40 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 27, 3:40 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL
WEATHER SERVICE RAPID CITY SD
340 AM MST SAT DEC 27 2003

.DISCUSSION...CURRENT SFC MAP HAS SFC LOW OVER BLK HLS WITH
SECONDARY LOW NEAR VTN. 700MB LOW IN SE MT/NW SD. KUDX 88D SHOWS
SOME LGT SNOW ACRS BUTTE/HARDING AND PERKINS COUNTIES. SFC OBS
INDICATE WNDS HAVE SHIFTED TO NW 20 TO 30 MPH ACRS NE WY AT 09Z.
SNOW ALSO FALLING NOW IN NE WY.

AS UPPER LOW PROGRESSES EAST STRONG UPSLOPE FLOW WL DEVELOP ACRS NRN
BLACK HILLS AND BEAR LODGE MTNS. DEFORMATION ZONE AND TROWAL AIR
STREAM INDICATE NW SD/FAR NE WY AND NRN BLACK HILLS MOST FAVORABLE
AREAS FOR SNOWFALL TODAY AND TONIGHT. GFS HAS BEEN CONSISTENT WITH
ARD .50 INCHES QPF...EVEN WITH ITS INABILITY TO SEE TERRAIN AND
CATCH UPSLOPE. ETA AS USUAL BOUNCING ALL OVER THE PLACE WITH QPF.
WILL CONTINUE WARNINGS IN NE WY/NRN BLK HILLS AND NW SD...ADDING
PERKINS COUNTY TO WARNING. LKS LIKE 4-8 INCHES OF SNOW GOOD BET IN
NE WY AND NW SD...AND WITH WINDS IN 20-35 MPH RANGE VSBYS SHLD BE
QUITE LOW. HAVE PUT WARNING OUT THROUGH SAT NIGHT...THOUGH WOULD NOT
BE SURPRISE IF NEEDED TO EXTEND IT INTO SUNDAY FOR BLOWING SNOW ON
PLAINS.

IN NRN BLACK HILLS STRONG UPSLOPE FLOW DEVELOPS BY MIDDAY. FLOW WL
BE IN 320-340 DEGREE RANGE WHICH IS NOT QUITE IDEAL...BUT WITH AMPLE
MSTR SHOULD PRODUCE SIG SNOWFALL ACRS NRN BLK HLS/NRN FTHILLS AND
BEAR LODGE. APPEARS MOST FAVORABLE AREA WL BE FROM CHEYENNE CROSSING
TO SUNDANCE WHERE 1 TO 1/2 FEET ARE POSSIBLE BY SUNDAY AM. LEAD/DWD
LIKELY WL SEE 6-12 INCHES.

DRY AIR WL MV INTO FA SUNDAY AFTERNOON THROUGH MONDAY WITH TEMPS ON
COOL SIDE. WL REMAIN WINDY UNTIL SUNDAY EVENING.

IN THE EXTENDED...NEXT SYS TO AFFECT AREA WILL BE STG ARCTIC FRONT
FCST TO SLIDE ACRS FA MON NITE. STRONG FRONTOGENISES WITH THIS FRONT
WL LEAD TO A CHC OF SNOW ACRS FA MON NITE. ON TUES...GFS QPF HAS
BEEN JUMPING AROUND LIKE A SUPER BALL DROPPED OFF THE EMPIRE STATE
BUILDING. 00Z FRI RUN SHOWED NEAR .50 QPF WITH EXCELLENT OVRRNG
EVENT WITH 00Z SAT RUN DRY. NEW 06Z SAT RUN AGAIN SHOWS .40 QPF FOR
TUES. WITH TEMPS IN TEENS THIS WOULD BE A NICE LITTLE SNOWSTORM. WL
KEEP POPS IN SRN AREAS ON TUES FOR NOW AND WAIT AND SEE HOW NEXT
RUNS TURN OUT BEFORE JUMPING ON BAND WAGON.

AS FOR WED-FRI...LKS DRY AND COOL WED/THUR WITH WARMING TREND ON
FRI. NXT CHC PCPN LKS TO BE ON THE WEEKEND.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...WINTER STORM WARNING SATURDAY AND SATURDAY NIGHT FOR SOUTH
      DAKOTA ZONES 001-012-024-025
.WY...WINTER STORM WARNING SATURDAY AND SATURDAY NIGHT FOR
      WYOMING ZONES 054-056-057-071.

&&
Hazardous weather outlook, Dec 27, 6:06 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
606 AM MST SAT DEC 27 2003

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
606 AM MST (706 AM CST) SAT DEC 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM IN NORTHEASTERN WYOMING WILL MOVE SLOWLY
THROUGH WESTERN SOUTH DAKOTA TODAY. THIS STORM WILL BRING HEAVY
SNOWS TO FAR NORTHEASTERN WYOMING...NORTHWESTERN SOUTH DAKOTA AND
THE NORTHERN BLACK HILLS WHERE WINTER STORM WARNINGS ARE IN EFFECT
FOR TODAY THROUGH TONIGHT. STRONG NORTHWEST WINDS OF 20 TO 35 MPH
WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL MOVE INTO THE PLAINS LATE MONDAY NIGHT AND
TUESDAY BRINGING A CHANCE OF SNOW TO NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
December 27, 8:00 AM MST to December 28, 3:00 PM MST
Where
Northern Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
December 27, 8:00 AM MST to December 28, 3:00 PM MST
Where
Western Crook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
December 27, 8:00 AM MST to December 28, 3:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
December 27, 8:00 AM MST to December 28, 3:00 PM MST
Where
South Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
December 27, 8:00 AM MST to December 28, 3:00 PM MST
Where
Weston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Storm, Northeastern Crook

When
December 27, 12:00 PM MST to December 28, 6:00 PM MST
Where
Northeastern Crook forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330929, 5330930, 5330931, 5330933, 5330934, 5330932.